Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 14, NWS Lubbock, TX

April 2, 2009Crosby County, Floyd County, Garza County, Texas

NWS Lubbock, TX issued this wind advisory at Apr 2, 2009, 3:27 AM CDT for Crosby County, Floyd County, Garza County, Texas. It took effect at Apr 2, 2009, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 3:27 AM CDT (08:27 UTC)
In effect from
Apr 2, 2009, 10:00 AM CDT
Expired
Apr 2, 2009, 9:16 AM CDT
In force
Issued by
NWS Lubbock, TX

Counties Crosby County, TX, Floyd County, TX, Garza County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5043 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 2, 12:17 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 2, 12:17 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1217 AM CDT THU APR 2 2009

.AVIATION...
A COLD FRONT ADVANCING THROUGH THE AREA IS SHIFTING WINDS TO THE
WEST-NORTHWEST SUSTAINED AT 25 TO 35 KNOTS. AN AIRPORT WEATHER
WARNING HAS BEEN ISSUED THROUGH 12Z AT KLBB. THIS WARNING MAY
ACTUALLY NEED TO BE EXTENDED LATER THIS MORNING...SINCE WINDS WILL STAY
INCREASED THROUGH THE NIGHT/EARLY MORNING BEHIND THIS FRONT AND
WILL NOT BEGIN TO DECREASE UNTIL MID MORNING. BLOWING DUST WILL
LIKELY LIMIT VISIBILITIES AT KLBB FOR THE NEXT SEVERAL HOURS.
CHANCES FOR RAIN AND MVFR CIGS WILL INCREASE AROUND DAYBREAK
AROUND KCDS. LESS OF A CHANCE EXISTS FOR MVFR CIGS AROUND KLBB.

&&

PREV DISCUSSION... /ISSUED 354 PM CDT WED APR 1 2009/

SHORT TERM...
BROAD SURFACE PRESSURE FALLS CONTINUE ACROSS THE SOUTHERN HIGH
PLAINS IN ADVANCE OF A VIGOROUS UPPER LEVEL CYCLONE APPROACHING
THE SOUTHERN TEXAS PANHANDLE FROM THE CENTRAL ROCKIES. WINDS HAVE
INCREASED TO LOW END WIND ADVISORY LEVELS WESTERN SOUTH PLAINS IN
ADVANCE...AND WILL ISSUE A SHORT-TERM WIND ADVISORY VALID UNTIL NEAR
SUNSET. A VIGOROUS PACIFIC COLD FRONT WAS SWEEPING SOUTHEAST ACROSS
NORTHWESTERN NEW MEXICO AND SOUTHERN COLORADO...AND SHOULD BE
APPROACHING OUR NORTHWESTERN ZONES BY 9 OR 10 PM THIS EVENING...IF
NOT SLIGHTLY EARLIER.

FORECAST PRESSURE RISES SUPPORT ONSET OF WIND SPEEDS AGAIN CLOSE TO
WIND ADVISORY LEVELS AS FRONT CROSSES OUR AREA EARLY IN THE NIGHT.
CYCLONE WINDING UP AS IT PASSES ACROSS NORTHERN ZONES AND WILL BE IN
POSITION FOR STRONG WINDS ON BACK-SIDE OF STORM SWEEPING SOUTHWARD
THROUGH EASTERN ZONES IN PARTICULAR EARLY THURSDAY. ANYWAY...WE ARE
RETAINING THE EARLIER WIND ADVISORY VALID UNTIL MID OR LATE THURSDAY
MORNING. SYSTEM SHOULD SPIN FAR ENOUGH OFF TO THE EAST LATE THURSDAY
FOR RELAXING WINDS THEN.

SYNOPTIC LIFT IN ADVANCE THIS EVENING LEADING TO THICKENING MID AND
HIGH CLOUDS BUT VERY DRY BELOW. OPPORTUNITY FOR PRECIPITATION
CHANCES LIMITED TO STRONG VORTICITY LOBE LATE IN THE EVENING INTO
THEN NORTHWEST...AND PERHAPS WRAP-AROUND LOW LEVEL MOISTURE ACROSS
THE NORTH AND NORTHEAST LATER TONIGHT AND VERY EARLY THURSDAY. STORM
SHOULD REMAIN PROGRESSIVE AND THUS LIMIT MOISTURE POTENTIAL. FEW
CHANGES TO THE PREVIOUS LOW SHOWER CHANCES MAINLY NORTHERN ZONES.
MCQUEEN

LONG TERM...
PRIMARY FOCUS THROUGH THE EXTENDED IS ON A STORM SYSTEM THAT WILL
PASS NORTH OF THE AREA ON SATURDAY WITH STRONG WESTERLY WINDS AND
CRITICAL FIRE WEATHER CONDITIONS EXPECTED FOR THE SOUTH PLAINS
REGION.

THE STORM SYSTEM PASSING TONIGHT WILL BE WELL OFF TO THE EAST ACROSS
THE SOUTHEAST CONUS BY THURSDAY EVENING...WITH A WEAK SHORTWAVE
RIDGE SLIDING ACROSS WEST TEXAS. MID-LEVEL FLOW WILL QUICKLY
TRANSITION BACK TO SOUTHWESTERLY ON FRIDAY IN ADVANCE OF THE NEXT
STORM SYSTEM AND BREEZY S/SW WINDS WILL DEVELOP AS A LEE LOW DEEPENS
ACROSS SE COLORADO. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK
ABOVE NORMAL TO CLOSE OUT THE WORK WEEK. BY SATURDAY...THE POTENT
STORM SYSTEM WILL EMERGE ACROSS THE CENTRAL HIGH PLAINS...WITH A
STOUT PRESSURE GRADIENT AND STRONG WESTERLY WIND FIELDS ALOFT
WORKING OVER THE AREA. THIS WILL RESULT IN STRONG WESTERLY WINDS
DURING THE DAY WITH TEMPERATURES RUNNING NEAR OR SLIGHTLY ABOVE
NORMAL GIVEN DOWNSLOPE COMPONENT TENDING TO CANCEL OUT
HEIGHT/THICKNESS FALLS. CONCERNING THE WINDS...APPEARS AT LEAST
ADVISORY LEVEL WINDS WILL LIKELY OCCUR...THOUGH HIGH WIND WARNING
CRITERIA /SUSTAINED AT 40 MPH AND/OR GUSTS TO 58 MPH/ COULD OCCUR.
MODEL SOUNDINGS INDICATE DEEP MIXING TO OR ABOVE 600 MB DURING THE
AFTERNOON HOURS...WITH A PROGGED 600-700 MB LAYER WIND MAX OF 60 KT
RACING ACROSS THE AREA DURING THE FIRST HALF OF THE DAY...DECREASING
TO 45-50 KT DURING THE AFTERNOON. WILL DEFINITELY HAVE TO WATCH FOR
POSSIBLE HIGH WIND WATCH IF TRENDS CONTINUE. STRONG WINDS AND WARM
AND VERY DRY CONDITIONS WILL ALSO RESULT IN A SUBSTANTIAL FIRE
WEATHER THREAT /SEE BELOW FIRE WEATHER SECTION/. DID ALSO ADD
BLOWING DUST ACROSS THE CAPROCK SATURDAY AFTERNOON.

A COLD FRONT WILL MOVE THROUGH IN THE WAKE OF THE PASSING STORM BY
EARLY SUNDAY AND THIS WILL KNOCK READINGS BACK BELOW AVERAGE TO
CLOSE OUT THE WEEKEND AND HEAD INTO EARLY NEXT WEEK. DRY CONDITIONS
AND A WARMING TREND ARE EXPECTED INTO THE MIDDLE PARTS OF NEXT WEEK
AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST. THE NEXT STORM
SYSTEM WILL THEN BEGIN TO APPROACH FROM THE WEST BY NEXT WEDNESDAY
OR THURSDAY.

FIRE WEATHER...
WINDS INCREASING WEST TO EAST AGAIN LATE THIS AFTERNOON...NOW WITH
VERY LOW RELATIVE HUMIDITY VALUES. WILL RETAIN THE EARLIER RED FLAG
WARNING UNTIL 10 PM. CONCERN ABOUT WIND SPEEDS AND SHIFT TO THE
NORTHWEST LATER TONIGHT FOR ANY ON-GOING FIRES. THIS COULD REQUIRE
AN EXTENSION OF RED FLAG WARNING. STAY TUNED. MCQUEEN

LOW END CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE ACROSS MUCH
OF THE REGION FRIDAY AFTERNOON AS WINDS AT THE 20FT LEVEL INCREASE
TO AROUND 20 MPH AND RELATIVE HUMIDITIES DROP BELOW 15 PERCENT.
HOWEVER...A MUCH MORE SIGNIFICANT FIRE WEATHER DAY IS EXPECTED ON
SATURDAY AS SUSTAINED WESTERLY 20FT WINDS INCREASE FURTHER TO 20 TO
30 MPH OR HIGHER AND VERY DRY CONDITIONS REMAIN. A COLD FRONT WILL
BRING A NORTHERLY WIND SHIFT AND IMPROVED HUMIDITIES SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        31  60  33  76  43 /  30  10   0   0  10
TULIA         33  60  33  76  45 /  40  10   0   0   0
PLAINVIEW     35  61  35  78  46 /  30  10   0   0   0
LEVELLAND     36  63  35  80  48 /  10   0   0   0   0
LUBBOCK       38  63  37  80  49 /  20  10   0   0   0
DENVER CITY   39  65  35  80  46 /  10   0   0   0   0
BROWNFIELD    41  64  37  80  48 /  10   0   0   0   0
CHILDRESS     42  59  37  78  53 /  40  10   0   0   0
SPUR          41  64  36  78  51 /  20  10   0   0   0
ASPERMONT     48  62  38  81  56 /  20  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
TXZ021>044.

&&

01
Hazardous weather outlook, Apr 1, 9:01 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT WED APR 1 2009

TXZ021>044-021100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
901 PM CDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

A WIND ADVISORY WILL GO INTO EFFECT AT 10 PM TONIGHT. A STRONG
COLD FRONT WILL PASS THROUGH THE AREA LATER TONIGHT RESULTING IN
NORTHWESTERLY WINDS OF 25 TO 35 MPH. A FEW GUSTS GREATER THAN 50
MPH WILL BE POSSIBLE ALONG WITH LOCALIZED AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH THURSDAY MORNING
THUS THE WIND ADVISORY WILL CONTINUE THROUGH 10 AM THURSDAY
MORNING. THE POTENTIAL EXISTS FOR STRONG WINDS AND CRITICAL FIRE
WEATHER CONDITIONS AGAIN ON FRIDAY...AND ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Apr 1, 11:59 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1159 PM CDT WED APR 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1140 PM     NON-TSTM WND GST 5 SSW GRAHAM            33.08N 101.50W
04/01/2009  M61 MPH          GARZA              TX   MESONET

            POST FRONTAL WIND GUST MEASURED BY TTU WTM.

&&

EVENT NUMBER 00293

LINDLEY
Local storm report, Apr 2, 12:41 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1241 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 6 NW WHITE RIVER LAKE   33.54N 101.17W
04/02/2009  M64 MPH          CROSBY             TX   MESONET

            POST FRONTAL WIND GUST MEASURED BY TTU WTM.

&&

EVENT NUMBER 00294

LINDLEY
Local storm report, Apr 2, 2:44 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
244 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST 1 ENE MORTON            33.73N 102.74W
04/02/2009  M58 MPH          COCHRAN            TX   MESONET

            GRADIENT WIND EVENT MEASURED BY THE TTU WTM.

&&

EVENT NUMBER 00295

LINDLEY
Special weather statement, Apr 2, 3:00 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
300 AM CDT THU APR 2 2009

TXZ021>023-027-028-021100-
PARMER-CASTRO-SWISHER-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...MULESHOE...LITTLEFIELD...OLTON
300 AM CDT THU APR 2 2009

...SNOW TO FALL OVER THE EXTREME SOUTHWESTERN PANHANDLE AND
NORTHWESTERN SOUTH PLAINS THIS MORNING...

A BAND OF SNOWFALL...MODERATE IN INTENSITY AT TIMES...WILL QUICKLY
PASS OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN
SOUTH PLAINS BEFORE SUNRISE. SNOW AND BLOWING SNOW MAY REDUCE
VISIBILITIES. NO MEANINGFUL ACCUMULATIONS ARE EXPECTED...HOWEVER...
A LIGHT DUSTING OF LESS THAN ONE INCH IS POSSIBLE. STRONG
NORTHERLY WINDS WILL FOLLOW THE SNOWFALL...AND A WIND ADVISORY
REMAINS IN EFFECT.
Local storm report, Apr 2, 3:06 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
306 AM CDT THU APR 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 3 N PLAINS              33.23N 102.83W
04/02/2009  M67 MPH          YOAKUM             TX   MESONET

            GRADIENT WIND EVENT MEASURED BY THE TTU WTM.

&&

EVENT NUMBER 00296

LINDLEY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:27 AM CDTHigh Wind WarningLUBBailey, Childress, Cochran, Cottle, Crosby, Dickens and 14 more9 hr
Apr 2, 10:11 AM CDTWind AdvisoryLUBBriscoe, Crosby, Floyd, Garza, Hale, Lubbock and 2 more109 min
Apr 2, 12:06 PM CDTWind AdvisoryLUBChildress, Cottle, Dickens, Hall, Kent, King and 2 more2 hr
Apr 2, 3:41 PM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 12 more14 hr
Apr 2, 3:41 PM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more30 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.